Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS
   
Mobile Device Pairing
Green Open Access
Transactions of the American Mathematical Society
Transactions of the American Mathematical Society
ISSN 1088-6850(online) ISSN 0002-9947(print)

 

The von Neumann kernel and minimally almost periodic groups


Author: Sheldon Rothman
Journal: Trans. Amer. Math. Soc. 259 (1980), 401-421
MSC: Primary 22E15; Secondary 22D05, 43A60
MathSciNet review: 567087
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We calculate the von Neumann kernel $ n(G)$ of an arbitrary connected Lie group. As a consequence we see that the closed characteristic subgroup $ n(G)$ is also connected. It is shown that any Levi factor of a connected Lie group is closed. Then, various characterizations of minimal almost periodicity for a connected Lie group are given. Among them is the following. A connected Lie group G with radical R is minimally almost periodic (m.a.p.) if and only if $ G/R$ is semisimple without compact factors and $ G\, = \,{[G,\,G]^ - }$. In the special case where R is also simply connected it is proven that $ G\, = \,[G,\,G]$. This has the corollary that if the radical of a connected m.a.p. Lie group is simply connected then it is nilpotent. Next we prove that a connected m.a.p. Lie group has no nontrivial automorphisms of bounded displacement. As a consequence, if G is a m.a.p. connected Lie group, H is a closed subgroup of G such that $ G/H$ has finite volume, and $ \alpha $ is an automorphism of G with $ {\text{disp}}(\alpha ,\,H)$ bounded, then $ \alpha $ is trivial. Using projective limits of Lie groups we extend most of our results on the characterization of m.a.p. connected Lie groups to arbitrary locally compact connected topological groups, and finally get a new and relatively simple proof of the Freudenthal-Weil theorem.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 22E15, 22D05, 43A60

Retrieve articles in all journals with MSC: 22E15, 22D05, 43A60


Additional Information

DOI: http://dx.doi.org/10.1090/S0002-9947-1980-0567087-9
PII: S 0002-9947(1980)0567087-9
Keywords: Von Neumann kernel, minimally almost periodic, maximally almost periodic, automorphism of bounded displacement
Article copyright: © Copyright 1980 American Mathematical Society